I need advice on my doctors suggestion on coming off escitalopram.

Posted by menzies @menzies, Sun, Jan 13 5:10pm

Last March started a taper from benzodiazepines. Still in middle of that but have been on hold since October . I am very sick. I have every withdrawal symptom imaginable. Because of recent concerns with my liver my doctor wants me to continue to hold the benzo taper and get off escitoplam because processed through the liver. Plus he wants to help me with my daily migraines and all migraine meds interact with escitoplam. So I have been on escitoplam for 10+ years at 20mg. His taper plan for me is to alternate 20 and 10 for one week, then take 10mg for one week, then alternate 10 and 0 for one week then stop. I am concerned that this is a bit fast. But when my liver is under question cause alt readings are high and increasing I don’t know what to do. From what I have researched withdrawal symptoms from escitoplam is no picnic. Any advice would be appreciated . Thanks.

Hi @menzies and welcome to Connect. It must be awful to be so sick while you are trying to withdraw off of these meds.

I wanted to tag fellow Connect members @jakedduck1 @elsa1000 @thankful as well as @guener @wwwzeydotrocks @annalivia @kdo0827 @kaylacookie @farabella as they have experience with tapering off of medications and may be able to offer you support.

I also wanted to share this thread on Benzo withdrawal so that you can see what other have done when you begin to taper off of that: https://connect.mayoclinic.org/discussion/protracted-benzo-withdrawal/?pg=10#chv4-comment-stream-header

Back to you, how are you feeling right now? What did your doctor tell you when you mentioned your concerns?

Liked by Parus

I actually stopped seeing my psychiatrist and am now dealing only with my family doctor who was willing to work with me using the Ashton manual. Although I have found that even the suggested dosage reductions on that became too much for my body to handle. Then realized that suggested dose reduction once I hit 20 mg of diazapam which was 2mg every 2 weeks was more than the 10% reccomend cuts that I have researched. So once again had to recalculate withdrawal plan. Currently I have been holding at 15mg since September . I had only been cutting dose 1mg at a time for 2 weeks prior to hold but again it's just not going well for me. I have read 3 books and gatherer end countless pages of info online. I don't think many people including the do called professionals know or want to admit what damage benzos do to your brain after long term use. My current symptoms are weight loss,( to date have lost over 60 pounds), daily migraines, food intolerances that continue to multiply ( in the last week anything I eat gives me instant headache and burning sensation in my mouth), sores in mouth, sore glands, body aches everywhere, low blood pressure 80's/50's, memory issues, intrusive thoughts, horrendous nightmares every night, I do good to function for 45 minutes at a task before needing to rest,constipation or diaharea , long painful menstrual cycles that are getting heavy, bruise easily,facial nerve pain. I am sure I am missing some but as you can see I am not well. And hsve had every test done out there everything comes back fine, so no this isn't something other than withdrawal. I know these are are all potential withdrawal symptoms mentioned in my research and I just seem to want to have them all I guess. My doctor is aware of my concerns but I think he is misinformed about how hard it is yo get off of escitoplam. Only 5 days in to his suggested plan so I figure should know how that is soon. Sorry can't remember where I am at with this post so will end it now. Thanks.

@menzies– Good morning When I withdrew from diazapam I had a pretty rough time. My doctor put me on A milder drug to help with withdrawal symptoms. I think it was Librium, which helped some. I hope that you can find something to control you daily migraines. There are medicines to take that prevent them. But I don't know the name.

@menzies: I am a bit puzzled at the manner in which your doctor has advised tapering of Escitalopram. To the best of my knowledge, it should be gradual, i.e, from 20 to 15 to 10 etc, over several weeks, as you have been taking this medication for more than 10 years. Taking it for a few more weeks will not cause severe liver damage, beyond what has already happened. But it will reduce the severity of your withdrawal symptoms. And please don't taper the benzo at the same time; taper one medication at a time, not two. Escitalopram has the best side effect profile, so gradual withdrawal should not be difficult. Also curious to know whether your doctor intends to replace it with another antidepressant, and if so which one. Please stay calm, everything will be OK. All good wishes for your successful recovery. Regards.

@menzies – I agree with @pankaj – discontinue one medication at a time. Also, that does seem to be an odd titration schedule from the escitoplam but I'm not familiar with SSRI's (other than knowing I cannot handle them AT ALL.) Which benzodiazepine are you discontinuing? Regarding your symptoms, are you of an age where perimenopause/menopause is possible? I ask because you mentioned a change in your menstruation that sounds like what I went through. "Flooding" or other changes in your cycle can be from menopause. As can migraines and an exacerbation of generalized anxiety. People don't talk about it (even doctors!) but the symptoms of menopause can be intense. So you've got a lot on your plate right now. Be gentle with yourself.

Liked by stacyrobertson6

Please login or register to post a reply.